Format

Send to

Choose Destination
Acta Paediatr Scand. 1988 Jul;77(4):548-53.

Hypoglycaemia in childhood diabetes. II. Effect of subcutaneous or intramuscular injection of different doses of glucagon.

Author information

1
Department of Paediatrics, Orebro Medical Centre Hospital, Sweden.

Abstract

Hypoglycaemia (blood glucose 1.3-2.5 mmol/l) was induced in thirty diabetic children by reduction of their morning meal. Glucagon, 10 or 20 micrograms/kg was then given by intramuscular or subcutaneous injection. Ten min later, all signs of hypoglycaemia had disappeared and blood glucose concentrations increased by 0.7-3.3 mmol/l. Glucagon plasma concentrations at glucose nadir were low, 23 +/- 8 pmol/l, rose to 300 +/- 42 ten min after the injection and reached peak values after another ten min. Later, a slow decrease was noted. No significant difference of blood glucose or plasma glucagon concentrations were found after subcutaneous or intramuscular injections of 20 micrograms/kg. After 10 micrograms/kg, slightly lower increase of blood glucose was seen, but the clinical effect was equally good. Nausea occurred in four children given 20 micrograms/kg. The rise of blood glucose did not correlate to the peak glucagon concentration obtained after the injection but showed significant correlations to the lowest glucose concentration and, inversely, to the concentration of free insulin in blood at glucose nadir. It is concluded that glucagon injections are effective in hypoglycaemia in insulin-treated diabetic children and that the injection of 10-20 micrograms/kg gives long-standing supraphysiological concentrations which make repeated injections unnecessary.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center